Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 3, 2023, 12:22 PM CST for Marion County, Tennessee. It was in force for 10 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 12:22 PM CST (18:22 UTC)
- Expired
- Mar 3, 2023, 12:32 PM CST
- In force
- 10 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 12:35 PM CST | TSTM WND DMG | Jasper, TN | MULTIPLE TREES DOWN IN JASPER AREA. TIME ESTIMATED BY RADAR. |
| Mar 3, 12:40 PM CST | TSTM WND DMG | 1 Se Griffith Creek, TN | TREES DOWN ON TOP OF WHITWELL MOUNTAIN. ALONG HWY 108. LOCATION APPROXIMATE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:34 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 624 m²/s²
- 0-3 km storm-relative helicity
- 822 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WFUS54 KMRX 031822
TORMRX
TNC115-031845-
/O.NEW.KMRX.TO.W.0005.230303T1822Z-230303T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
1222 PM CST Fri Mar 3 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Central Marion County in east Tennessee...
* Until 1245 PM CST.
* At 1221 PM CST, a severe thunderstorm capable of producing a
tornado was located 10 miles north of Stevenson, or 10 miles
northwest of Bridgeport, moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
South Pittsburg around 1230 PM CST.
Kimball around 1235 PM CST.
Jasper around 1240 PM CST.
Whitwell around 1245 PM CST.
Other locations impacted by this tornadic thunderstorm include Martin
Springs, Sequatchie Cave, Foster Falls State Park, Griffith Creek,
Chimneys State Park, Powells Crossroads, Orme, Fiery Gizzard State
Park and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3510 8586 3530 8555 3530 8553 3510 8539
3499 8580 3499 8586
TIME...MOT...LOC 1821Z 246DEG 58KT 3501 8590
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CED1 follow-up statement
079
WWUS54 KMRX 031832
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1232 PM CST Fri Mar 3 2023
TNC115-031841-
/O.CAN.KMRX.TO.W.0005.000000T0000Z-230303T1845Z/
Marion TN-
1232 PM CST Fri Mar 3 2023
...THE TORNADO WARNING FOR CENTRAL MARION COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 400 PM CST for east
Tennessee.
LAT...LON 3510 8586 3530 8555 3530 8553 3510 8539
3499 8580 3499 8586
TIME...MOT...LOC 1831Z 246DEG 58KT 3508 8571
$$
CEDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 3, 11:47 AM CST, 35 minutes earlier.
Area forecast discussion, Mar 3, 11:47 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1247 PM EST Fri Mar 3 2023
...New AVIATION...
.UPDATE...
Issued at 1037 AM EST Fri Mar 3 2023
The forecast for widespread non-thunderstorm damaging wind gusts
is still on track for today. However, there are updates to the
tornado potential for this afternoon. Latest SPC update has taken
our Cumberland Plateau counties from a 5% Tor risk to a 10%
hatched risk. The official definition of a hatched risk is: 10%
or greater probability of EF2-EF5 tornadoes within 25 miles of a
point. Due to instability constraints, we would fall on the lower
end of that range with EF2 being the more likely scenario if a
strong tornado were to occur. Latest 12z HREF run from SPC shows
a strong helicity track across the Cumberland Plateau for this
afternoon, with lines up with the aforementioned 10% hatched risk
area. As we have been discussing for several days, the shear
parameters are off the charts, it's just a matter of how much
instability we get this afternoon. We will keep a close eye on
instability fields through the day.
We are also having issues with our transmitter that serves
Knoxville and surrounding counties. Please have an alternate
method to receive warnings today.
&&
.SHORT TERM...
(Today and tonight)
Issued at 324 AM EST Fri Mar 3 2023
Key Messages:
1) Extreme winds are expected across the area today with southwest
winds gusting up to 50-70 mph across the valley. In the higher
elevations of the southern Appalachians wind gusts of 70-80mph will
be possible today.
2) Due to the saturated ground, conditions are more susceptible to
down trees and power lines which will likely cause power outages.
3) A broken line of showers and thunderstorms will move across the
area this afternoon. Some of these storms could be severe with
damaging straight line winds the main threat, isolated tornadoes are
possible as well.
Discussion:
Currently showers and few thunderstorms are moving northeast through
the area as the frontal boundary lifts northward. In some of these
stronger storms we could see some gusts up to around 40 mph, along
with small hail. These storms will continue their northward journey
the rest of this morning with most of the storm activity north of
TN/southwest VA shortly after sunrise.
Winds:
The most widespread threat will be the extreme winds today with the
very strong low moving through the Ohio Valley, which could bottom
out around 975mb. This system will generate strong jet winds from
the low levels all the way up through the mid and upper levels. With
the very strong pressure gradient and jet winds, once we mix out
later today we expect to see very strong gusts down to the surface
across the area. Pretty much every deterministic and probabilistic
guidance is indicating extreme winds today. Latest forecast is
calling for sustained winds in the 20-40mph range, with gusts up to
around 50-70mph possible today into tonight. Expect winds to begin
to really strengthen in the mountains around sunrise, with the
typical mountain wave areas expected to get hit the hardest with 80+
mph winds possible. Down in the valley strong winds will begin in
southeast TN around mid to late morning and spread northeastward
into the early afternoon. Expect peak wind speeds for most people to
be during the afternoon hours along and ahead of the line of strong
thunderstorms that will move through this afternoon. Winds will
slowly begin to taper off after sunset, but breezy conditions will
last into the overnight hours, and maybe close to sunrise in the
southern Appalachian Mountains. The High Wind Warning is still in
effect for today, with a slight adjustment to extend the warning by
a few hours across northeast TN and southwest VA as models are
showing the strong winds exiting these areas a few hours slower than
previously forecasted.
Thunderstorms:
The line of thunderstorms that is currently near the Mississippi
River will eventually move through the eastern TN valley this
afternoon. The main threat with this line of storms will be
enhancing the already strong gradient winds, as the storms could
help transport down the LLJ winds to the surface more efficiently.
Wind gusts over 80 mph are possible with storms that tap into this
jet energy. Forecast soundings continue to show very impressive
shear and SRH values with almost 50 knots of low level shear and 90+
of deep layer shear. Latest guidance is showing there may be more
instability in the atmosphere than previously forecasted. It's still
on the low end, but with some additional CAPE there is the threat to
see some hail with these storms. These extreme winds in the
atmosphere could possibly tear these storms apart, and not allow
them to mature, but that's still a big uncertainty. The bottom line
is that the main threat for the storms today will be an enhancement
of the already extreme winds. With recent rainfall that saturated
the soil, and trees already leafing out with the early spring means
we're unfortunately anticipating many trees to fall down across the
area, likely leading to power outages. The line of storms will move
through very quickly with storms expected to be east of the
mountains by around 00z.
Strong winds will last into the evening and overnight hours, before
eventually winding down. Much colder weather is expected with
temperatures dropping into the low 40's by tomorrow morning behind
the system.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 324 AM EST Fri Mar 3 2023
1. Less active by chances of rain Monday night/Tuesday morning and
again Wednesday night through Friday. Rainfall amounts will
generally be light.
2. Temperatures will range from near normal to above normal through
the period.
3. Much colder weather possible by late next week.
Discussion:
High pressure builds in this weekend with generally quiet weather
and a clear sky. We will have areas of frost possible Saturday
night into Sunday morning, especially across northern East Tennessee
into southwest Virginia as winds become calm.
High pressure shifts eastward on Sunday night and Monday with
southerly flow returning to the region. Temperatures will rebound
back into the 70s for much of the forecast area with unseasonably
warm weather. A cold front is forecast to move southeastward across
the Tennessee Valley on Tuesday with some light rain showers and
cooler, seasonably normal temperatures returning to the area mid-
week.
A more complex system is expected to develop late in the week as a
strong shortwave amplifies troughing across the Great Plains and
Mississippi Valley. Much colder air is forecast to arrive across the
Central and Eastern CONUS as a low pressure system tracks across the
Southeast towards the Mid-Atlantic. There is still a lot of
uncertainty on the details, but much cooler air and precipitation is
expected with some snow being a possibility across the mountains
late week and into the weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM EST Fri Mar 3 2023
Strong winds and wind gusts are forecast the rest of the afternoon
and into the evening hours at all sites, with gusts from 40 to
45kts out of the southwest. A high wind warning remains in effect.
A line of showers and storms will move in from the west over the
next few hours. Locally higher wind gusts are possible as the line
passes through. MVFR CIGs forecast at CHA with the line, and
tempo MVFR at TYS. Then, MVFR CIGs later tonight at all sites
through the period. Winds die down overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 42 64 41 69 / 10 0 0 0
Knoxville McGhee Tyson Airport, TN 42 59 37 66 / 10 0 0 0
Oak Ridge, TN 41 61 38 66 / 10 0 0 0
Tri Cities Airport, TN 40 57 34 63 / 30 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 AM EST Saturday for Cherokee-Clay.
TN...High Wind Warning until 3 AM EST Saturday for Anderson-Campbell-
Claiborne-Grainger-Hamblen-Jefferson-Knox-Loudon-Morgan-
North Sevier-Northwest Blount-Northwest Cocke-Roane-Scott
TN-Union.
High Wind Warning until 6 AM EST Saturday for Hancock-Hawkins-
Johnson-Northwest Carter-Northwest Greene-Southeast Carter-
Southeast Greene-Sullivan-Unicoi-Washington TN.
High Wind Warning until 1 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe.
High Wind Warning until 10 PM EST /9 PM CST/ this evening for
Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-
Northwest Monroe-Rhea-Sequatchie-West Polk.
VA...High Wind Warning until 6 AM EST Saturday for Lee-Russell-Scott
VA-Washington VA-Wise.
&&
SHORT TERM...SR
LONG TERM....JB
AVIATION...Hazardous weather outlook, Mar 3, 11:04 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1204 PM EST Fri Mar 3 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 1204 PM EST Fri Mar 3 2023 /1104 AM CST Fri Mar 3 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A strong system will affect the area today, bringing showers and thunderstorms. Some of these storms will likely be severe with the main concern being damaging straight line winds and isolated tornadoes. Besides severe storms, very windy conditions are expected area- wide today before and after the storms especially across the Appalachian Mountains and foothills. South to southwest wind gusts of 50 to 60 mph are expected in the valley with gusts up to 70 to 80 mph across the Mountains and Foothills. Due to the wet ground and high winds, down trees and power lines will be a concern which will likely cause power outages. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and early evening.
In the hours before
Local storm report, Mar 3, 8:38 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 3 ESE WEARS VALLEY 35.70N 83.61W
03/03/2023 M63 MPH SEVIER TN PARK/FOREST SRVC
RECORDED AT COVE MOUNTAIN WIND TOWER.
&&Local storm report, Mar 3, 12:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
107 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM NON-TSTM WND GST 3 WNW TEN MILE 35.68N 84.71W
03/03/2023 E53 MPH MEIGS TN PUBLIC
PRIVATE WEATHER STATION IN EUCHEE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:25 AM CST | Special Weather Statement | MRX | Cocke, Sevier | 50 min |
| Mar 3, 12:06 PM CST | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Mar 3, 12:39 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 66 min |
| Mar 3, 1:07 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea | 53 min |
| Mar 3, 1:23 PM CST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 52 min |
| Mar 3, 1:33 PM CST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 57 min |
| Mar 3, 1:58 PM CST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Monroe, Roane and 2 more | 47 min |
| Mar 3, 2:11 PM CST | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 48 min |
| Mar 3, 2:31 PM CST | Tornado Warning | MRX | Monroe | 29 min |
| Mar 3, 2:33 PM CST | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 42 min |
| Mar 3, 3:37 PM CST | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 38 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.